Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 67, NWS Lincoln, IL

June 22, 2020Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2020, 3:27 PM CDT for Sangamon County, Illinois. It was in force for 50 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2020, 3:27 PM CDT (20:27 UTC)
Expired
Jun 22, 2020, 4:17 PM CDT
In force
50 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 45 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 3:28 PM CDTTSTM WND DMGGlenarm, ILTHREE POWER POLES SNAPPED
Jun 22, 3:30 PM CDTTSTM WND DMGDivernon, ILSEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.
Jun 22, 3:30 PM CDTTSTM WND DMGGlenarm, ILTHREE TREES DOWN IN DRIVEWAY. 12 INCHES IN DIAMTER, 20 FEET IN LENGTH.
Jun 22, 3:35 PM CDTTSTM WND DMG2 S Chatham, ILLARGE TREE LIMBS BLOWN DOWN ONTO ROAD.
Jun 22, 3:40 PM CDTTSTM WND DMG2 E Chatham, ILTWO TREES BLOWN DOWN. 1.5 TO 2 FEET IN DIAMTER. ONE WAS BLOWN ONTO A FENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:36 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

441 
WUUS53 KILX 222027
SVRILX
ILC167-222130-
/O.NEW.KILX.SV.W.0067.200622T2027Z-200622T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
327 PM CDT Mon Jun 22 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Central Sangamon County in central Illinois...

* Until 430 PM CDT.

* At 327 PM CDT, a severe thunderstorm was located near Pawnee, or 10
  miles south of Springfield, moving north at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Emergency management.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
  Williamsville, Divernon, Mechanicsburg, Jerome, Southern View,
  Leland Grove, Grandview, Spaulding, Dawson, Buffalo, Berry, Clear
  Lake and Cantrall.

This includes the following highways...
 Interstate 55 between mile markers 77 and 111.
 Interstate 72 between mile markers 92 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3990 8977 3992 8977 3992 8970 3997 8970
      3998 8949 3994 8948 3991 8935 3969 8946
      3968 8948 3964 8948 3964 8953 3952 8954
      3952 8973 3990 8979
TIME...MOT...LOC 2027Z 182DEG 24KT 3964 8963 

HAIL...<.75IN
WIND...60MPH
 
$$

25
3 follow-up statements
148 
WWUS53 KILX 222045
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
345 PM CDT Mon Jun 22 2020

ILC167-222130-
/O.CON.KILX.SV.W.0067.000000T0000Z-200622T2130Z/
Sangamon-
345 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL SANGAMON COUNTY...

At 345 PM CDT, a severe thunderstorm was located near Chatham, or
near Springfield, moving north at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, Chatham, Auburn, Sherman, Rochester, Riverton, Pawnee,
Williamsville, Divernon, Mechanicsburg, Jerome, Southern View, Leland
Grove, Grandview, Spaulding, Dawson, Buffalo, Berry, Clear Lake and
Cantrall.

This includes the following highways...
 Interstate 55 between mile markers 77 and 111.
 Interstate 72 between mile markers 92 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3990 8977 3992 8977 3992 8970 3997 8970
      3998 8949 3994 8948 3991 8935 3969 8946
      3968 8948 3964 8948 3964 8953 3952 8954
      3952 8973 3990 8979
TIME...MOT...LOC 2045Z 183DEG 18KT 3971 8962 

HAIL...<.75IN
WIND...60MPH
 
$$

25
854 
WWUS53 KILX 222101
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
401 PM CDT Mon Jun 22 2020

ILC167-222130-
/O.CON.KILX.SV.W.0067.000000T0000Z-200622T2130Z/
Sangamon-
401 PM CDT Mon Jun 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTH CENTRAL SANGAMON COUNTY...

At 400 PM CDT, a severe thunderstorm was located over Sherman, or
near Springfield, moving north at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Springfield, Sherman, Rochester, Riverton, Williamsville, Southern
View, Grandview, Spaulding, Clear Lake and Cantrall.

This includes the following highways...
 Interstate 55 between mile markers 92 and 111.
 Interstate 72 between mile markers 98 and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3992 8970 3997 8970 3998 8949 3994 8948
      3993 8946 3974 8951 3974 8965
TIME...MOT...LOC 2100Z 185DEG 30KT 3986 8960 

HAIL...<.75IN
WIND...60MPH
 
$$

25
285 
WWUS53 KILX 222117
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
417 PM CDT Mon Jun 22 2020

ILC167-222127-
/O.CAN.KILX.SV.W.0067.000000T0000Z-200622T2130Z/
Sangamon-
417 PM CDT Mon Jun 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SANGAMON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

LAT...LON 3992 8970 3997 8970 3998 8949 3994 8948
      3993 8946 3974 8951 3974 8965
TIME...MOT...LOC 2116Z 182DEG 24KT 3997 8959 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:54 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 22, 12:54 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Mon Jun 22 2020

.SYNOPSIS...
Issued at 1110 AM CDT Mon Jun 22 2020

Scattered thunderstorms are possible this afternoon and evening,
as a cold front moves into the area. Locally heavy rain, gusty
winds, and dangerous lightning area possible. Dry weather is
expected for Tuesday and Wednesday, along with cooler and less
humid conditions.

&&

.UPDATE...
Issued at 1110 AM CDT Mon Jun 22 2020

Upper trof was pushing into IA/MO late this morning with several
shortwaves noted on water vapor imagery. At the surface, 1009 mb
low pressure was analyzed along the front in northwest MO. Outflow
from an earlier thunderstorm complex which grazed the far
northwest CWA had pushed near a Danville to St. Louis line at 11
am. This will likely be a focus for isolated/scattered
thunderstorm development through early afternoon. Beyond that we
expect to see an overall increase in thunderstorm coverage by mid
to late afternoon, as forcing increases ahead of the wave and
front to the west. Modest shear and mid level lapse rates will
promote some stronger storms, with pulse downburst wind gusts
being the main severe threat. Slow storm motion and an increasing PW
airmass (1.8-1.9" by 00z) will lead to a locally heavy rain threat
with the stronger storms, capable of dumping a couple inches of
rain in less than one hour. Raised highs a few degrees into the
upper 80s except mid 80s northwest of the IL River. With dewpoints
near 70F, peak afternoon heat indices will reach 90-95.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 311 AM CDT Mon Jun 22 2020

Starting the morning off dry across central and southeast
Illinois, although some light patchy fog has begun to develop
across southeast Illinois this morning. This should spread across
southeastern Illinois and some locations in eastern Illinois, as
current reports indicate much of Indiana under patchy fog. This is
due to the clear skies, and abundant sfc moisture evaporating, and
is expected to burn off quickly after sunrise.

Looking at radar trends over the past few hours, watching a
developing cluster of storms in northern MO and south central IA.
These continue a slow ene progression, and should track across the
Mississippi through the morning. Some of this storms are expected
to clip portions of the CWA, mainly ne of the IL River Valley.
Model depiction has this line lifting into northern IL through
the morning, holding dry conditions in place throughout much of
the coverage area. As the cold front begins to approach the
Midwest this afternoon, expecting shower and storm activity to
ramp up and overspread the region. A Marginal Risk for severe
storms covers the entire ILX CWA today, with the main threats
being wind damage and hail. With saturated soils, and the numerous
areas of water lingering from the past couple of days, some
flooding could occur today with storms.

This system will finally push through the region tonight, bringing
cooler air to the region, along with drier conditions.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 311 AM CDT Mon Jun 22 2020

With the cooler air filtering in, highs are only forecast in the
upper 70s to low 80s Tuesday and Wednesday. Also expecting lower
Td values, which will bring relief in terms of atmospheric
moisture across the region.

Unfortunately, the Low pressure system in the upper levels does
not quickly exit the area behind fropa. The sfc Low will lift
through the lower Great Lakes region into eastern Canada by
Wednesday morning, however with the cyclonic rotation, light
moisture could be ushered through the upper Midwest into the local
area Tuesday afternoon. This could bring light drizzle or showers
to the region, mainly along and northeast of I-74. This pattern
will also hold clouds overhead of the region, aiding the cooler
temperatures around the Midwest through mid-week.

Warmer conditions begin to return during the second half of the
work week. Again with the continuation of weak upper level
cyclonic pattern flow, as the Low slides ne, chances for light
precip will linger into the second half of the week. These chances
will be limited, however cannot rule out the possibility.

High pressure tries to ridge into se US late week, but will be
over- powered by the flattening pattern due to another approaching
Low pressure system from the western US. This looks to track
through the central Plains next weekend, bringing another sfc Low
through the upper Plains/Midwest. It appears the ridge will
provide some directional movement of next weekend's
precip...however this will need to be monitored for changes, which
could bring more precip into the region with a southerly track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jun 22 2020

A couple of boundaries will be the focus for convective
development in central and eastern IL this afternoon through the
evening. A weak outflow boundary from early morning t-storms
extended from just east of Taylorville toward KCMI-KIKK. Isolated
showers and t-storms have already developed along this boundary,
and will continue to do so as the atmosphere continues to become
more unstable early this afternoon.

In addition, low pressure in southeast IA was along a front that
extended from eastern Iowa through central MO. This front will
advance toward central IL early this evening, and into eastern IL
by late evening. This will be the main focusing mechanism for
t-storms and periodic MVFR conditions, mainly due to lower
visibility in moderate/heavy showers. Transitioned all of the
t-storms out of central IL between 02-04z, and in eastern IL by
06z. Should see some lingering showers behind the front, along
with MVFR ceilings after 06z. Increasing subsidence behind the
front and increasing northwest winds after daybreak should break
up the ceilings and return conditions to VFR levels.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...25
SYNOPSIS...25
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Miller
Hazardous weather outlook, Jun 22, 12:01 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1201 PM CDT Mon Jun 22 2020

ILZ027>031-036>038-040>057-061-231715-
Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Knox-
Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-
Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
evening. Some of the storms could be severe, with damaging winds
and hail the main threats. Very heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ062-063-066>068-071>073-231715-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1201 PM CDT Mon Jun 22 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will affect the area this afternoon and
tonight. Some of the storms could be strong to severe this
afternoon and this evening, with strong winds and hail the main
threats. Very heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Periodic thunderstorms are possible Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:43 PM CDTSpecial Weather StatementILXChampaign32 min
Jun 22, 6:00 AM CDTSpecial Weather StatementILXKnox60 min
Jun 22, 2:41 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Sangamon49 min
Jun 22, 3:39 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon51 min
Jun 22, 4:34 PM CDTSevere Thunderstorm WarningILXMacon41 min
Jun 22, 4:40 PM CDTSevere Thunderstorm WarningILXKnox50 min
Jun 22, 5:08 PM CDTSpecial Weather StatementILXFulton52 min
Jun 22, 5:23 PM CDTFlash Flood WarningILXChristian, Macon5 hr
Jun 22, 6:15 PM CDTFlash Flood WarningILXChampaign, Piatt3 hr
Jun 22, 6:26 PM CDTFlash Flood WarningILXMarshall, Peoria, Woodford3 hr
Jun 22, 6:37 PM CDTSpecial Weather StatementILXColes, Douglas23 min
Jun 22, 6:50 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.